Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

re: Neurontin side effect-possible SEIZURES if dose skipped

Posted by Lolly O on 3/06/03 at 15:05 (112038)

Thanks Sharon,

You said 'If it's more than 12 hours between dosages of Neurontin, the drug will be depleted from the system and that can lead to seizures'

That scares the HECK out of me!!!!!

If there is a chance Neurontin does keep TTS from getting worse, thats one thing.

But just to keep down pain...well I will keep icing.

Re: re: Neurontin side effect-possible SEIZURES if dose skipped

Sharon W on 3/06/03 at 15:09 (112041)

That problem can be avoided by taking your medicine on schedule.


Re: re: Neurontin side effect-possible SEIZURES if dose skipped

Pauline on 3/06/03 at 19:41 (112060)

Are doctor's spelling this out for their patients or is it just something they find out for themselves?

Do you know the percentages involved of this reaction to Neurontin? I don't think this important side effect has been posted before and it sure is an important one.

Thanks for putting it on the board.

Re: Pauline

Sharon W on 3/06/03 at 21:45 (112073)


No, I don't know the percentage. I do know that seizures are not listed as a 'common' side effect. The data available for Neurontin was based on test subjects who have serious seizure disorders and are also taking another (primary) anti-seizure med at the maximum dosage. Neurontin's only FDA approved use is as an anti-spasmotic (an anti-seizure drug) 'adjunct' (secondary medication) to other (primary) seizure meds.

It seems obvious that test subjects who DIDN'T have a serious seizure disorder to begin with might not have exactly the same side effects... I mean, if someone with a seizure disorder forgot to take one of his anti-seizure meds, wouldn't he be more likely to have a seizure as a result of skipping that dose than if he were a patient who had never had a seizure in his life and was taking that drug to reduce nerve pain??

The possibility of seizures occurs AS THE DRUG WEARS OFF and as such is really not a problem with taking Neurontin, it's a problem with suddenly NOT having any Neurontin in your system. The body grows accustomed to having this drug in the bloodstream. A similar problem exists with high blood pressure medications. In either case, suddenly withdrawing the drug can potentially trigger the effect that it is intended to prevent. Forgetting to take a dose of your blood pressure medicine PROBABLY won't cause you to have a stroke, and forgetting to take a dose of Neurontin probably won't cause you to have a seizure. The possibility exists, in both situations. But I'm sure it it is more likely to occur if your blood pressure (without medication) is really high, or if your seizure disorder (without medication) is really serious.


Re: PS: Pauline

Sharon W on 3/06/03 at 21:55 (112074)

I read recently that there is a study starting this month to test the effects of Neurontin on subjects with peripheral neuropathy. I don't know any details, but perhaps the new study will help to determine what the side effects percentages are for people with nerve pain as opposed to epilepsy or whatever.


Re: PS: Pauline

Pam B on 3/07/03 at 10:26 (112116)

I was afraid of the same thing as I am taking neurontin for RSD now.....it was a question that I directed to my pain management doc that prescribed it for my pain....she advised that if a patient taking the drug for seizures it can put them into one if they do not take the drug as directed but that if you are taking it for nerve pain having a seizure it not an issue.....although she advised me that side effects can occur if you just stop the drug without weining off of it the same way that you up your dosage.....I started out on 300 mgs and am now taking 2700mgs per day....so if I was to go off of it, I will have to drop my dosage the same way I increased it.....however, I did forget to ask what the side effects are if you do just quit taking it, but am going to ask when I go back on the 20th of this month......but I was told if I missed a dose, to not worry about it but to get back on schedule with the next dose....but that I should not worry about having a seizure.....I will post again when I recieve more info after my appt this month......I hope this helps to ease your mind about missing a dose, just be careful not to just quit taking the drug all together without doing it properly.....good luck to you :)

Re: PS: Pauline

Pam B on 3/07/03 at 12:02 (112136)

I found this site that explains that if you stop the neurontin abrubtly, it can cause seizures in patients that do not suffer from seizure disorder, however, it did not indicate the problem for a missed dose.....tried linking it but it didnt work.....here is the address of the website....hope it might help